Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 31, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 9, 2009, 8:58 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2009, 8:58 PM CDT (01:58 UTC)
- Expired
- Jul 9, 2009, 9:40 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 140 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 100158
SVRMPX
MNC091-165-100300-
/O.NEW.KMPX.SV.W.0031.090710T0158Z-090710T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
858 PM CDT THU JUL 9 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...
MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 1000 PM CDT
* AT 858 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS...
CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 15 MILES WEST OF ODIN TO 13 MILES WEST OF
SHERBURN TO 8 MILES WEST OF DUNNELL...AND MOVING NORTHEAST AT 40
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUNNELL...
CEYLON...
SHERBURN...
TRIMONT...
ODIN...
DARFUR...
ORMSBY...
WELCOME...
FAIRMONT...
ST JAMES...
SOUTH BRANCH...
LA SALLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE WINDOWS...SIDING AND VEHICLES. DAMAGING WINDS
ARE ALSO EXPECTED...WHICH WILL UPROOT TREES AND DOWN POWER LINES.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
&&
LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0159Z 243DEG 34KT 4381 9501 4370 9496
4358 9492
$$2 follow-up statements
000
WWUS53 KMPX 100223
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT THU JUL 9 2009
MNC091-165-100300-
/O.CON.KMPX.SV.W.0031.000000T0000Z-090710T0300Z/
WATONWAN MN-MARTIN MN-
923 PM CDT THU JUL 9 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR MARTIN AND WATONWAN COUNTIES...
AT 923 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
BALL SIZE. THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM ECHOLS TO 5 MILES SOUTHWEST OF SOUTH BRANCH TO 3 MILES EAST OF
WELCOME...AND MOVING NORTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...SOUTH BRANCH...GROGAN...EAST
CHAIN...TRUMAN...NORTHROP...GRANADA...LEWISVILLE AND MADELIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. IF YOU ARE IN THE PATH OF THIS
STORM...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...WHICH CAN
SIGNIFICANTLY DAMAGE ROOFS...WINDOWS...SIDING AND VEHICLES. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN MINNESOTA.
&&
LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0223Z 243DEG 34KT 4394 9466 4383 9459
4366 9455
$$000
WWUS53 KMPX 100240
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT THU JUL 9 2009
MNC091-165-100250-
/O.CAN.KMPX.SV.W.0031.000000T0000Z-090710T0300Z/
WATONWAN MN-MARTIN MN-
940 PM CDT THU JUL 9 2009
...THE SEVERE THUNDERSTORM WARNING FOR MARTIN AND WATONWAN COUNTIES
IS CANCELLED...
RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED AND MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT FRIDAY
MORNING FOR SOUTHWESTERN MINNESOTA.
LAT...LON 4351 9486 4410 9485 4411 9439 4393 9437
4385 9437 4384 9435 4352 9427
TIME...MOT...LOC 0240Z 251DEG 43KT 4389 9429
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:31 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 9, 6:31 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 631 PM CDT THU JUL 9 2009 .AVIATION... /00Z TAF ISSUANCE/ MESSY FORECAST AHEAD FOR MOST OF THE TAF SITES. SURFACE COLD FRONT JUST WEST OF KAXN ATTM WITH SCATTERED RW/TRW CONTINUING TO DEVELOP IN THE VICINITY. BOUNDARY WILL MOVE VERY SLOWLY EASTWARD OVERNIGHT AND LIKELY STILL BE WEST OF KMSP BY DAYBREAK. SURFACE DEW POINTS CONTINUE TO RISE WITH LOWER 70S NOTED FROM SW MN UP TO NEAR KAXN. THIS MOIST AXIS WILL GRADUALLY TURN EASTWARD OVERNIGHT WITH EASTERN AND SOUTHERN MN AND WEST CENTRAL WI VULNERABLE FOR EXTENSIVE MVFR CEILINGS AND FOG. HAVE INDICATED THIS FOR KRWF THROUGH KMSP...KRNH AND KEAU DURING THE OVERNIGHT HOURS. EXPECT SHOWERS AND A FEW THUNDERSTORMS TO CONTINUE DEVELOPING ALONG AND AHEAD OF THE FRONT AND USED TEMPO GROUPS THIS EVENING FOR KRWF AND KSTC AND DURING THE OVERNIGHT HOURS AT KMSP AS WELL AS KRNH AND KEAU. CEILINGS TO IMPROVE TO VFR IN THE MORNING FOR THE EASTERN AND SOUTHERN AREAS WITH INCREASING W TO NW SURFACE WINDS SPREADING ACROSS THE FA. && .DISCUSSION... /ISSUED 335 PM CDT THU JUL 9 2009/ A TRICKY CONVECTION FORECAST THIS EVENING. STRONG STORMS FAR NW IOWA JUST NORTH OF THE 12C H7 TEMP AND INCREASING LOW LEVEL CONV. RUC ANALYSIS OF 850 MB WINDS SHOWING A TENDENCY FOR MORE SW/WSW WINDS FARTHER NORTH OVER WEST CENTRAL MN...WHILE MAINTAINING MORE S WINDS OVER EASTERN NEB. STRONG SW 850 WIND CONTINUE INTO EAST CENTRAL MN. IT WOULD APPEAR THAT THE GREATEST SVR WX THREAT WOULD BE OVER SW OR SOUTH CENTRAL MN THIS EVENING. STILL EXTENSIVE CLOUD COVER OVER MUCH OF MN CWA WITH A FEW POCKETS OF CLEARING OVER WEST CENTRAL. A FEW STRONG STORMS COULD DEVELOP NEAR THE COLD FRONT WITH STILL REMAINING STRONG SHEAR. NO WELL DEFINED HOT PROD AHEAD OF THE COLD FRONT...AND CONV WILL BECOME LESS DEFINED LATER THIS EVENING. CONTINUED WARM ADVECTION AND CONV OVER NW IA COULD MAINTAIN ITSELF OVER FAR SOUTHERN MN OVERNIGHT. WILL KEEP THE HIGHEST POPS OVER THIS AREA AND MAY NEED TO WATCH FOR POSSIBLE TRAINING WITH THE MOISTURE PLUME IN PLACE. OTHERWISE...THE ABOVE MENTIONED ZONE OF WARM ADVECTION MAY BE MAINTAINED OVER SOUTH CENTRAL MN FRIDAY AS WESTERLY UPPER JET RIDES ACROSS N MN. SATURDAY STILL LOOKS GOOD WITH RIDGE PASSING OVER AREA. SOME MID LEVEL WARM ADVECTION DEVELOPS ON SUNDAY BUT AS RIDGE PASSES BY BUT THIS MAY BE CONFINED MORE TO SW MN, BETTER CHANCE FOR MORE WIDESPREAD PRECIP APPEARS TO BE ON TUESDAY AND TUESDAY NIGHT WITH ANOTHER VIGOROUS TROF RIDES ACROSS THE NORTHERN ROCKIES. ACTUALLY A SIMILAR SCENARIO TO LAST NIGHT AND TODAY BUT PERHAPS A FASTER MOVING SYSTEM. TEMP TRENDS APPEAR TO BE NEAR THE NORMAL FOR THIS TIME OF YEAR FOR THE NEXT FEW DAYS...LOOKING AT THE ENSEMBLE ANOMALY ANALYSIS. PERHAPS A BIT BELOW AFTER FRONTAL PASSAGES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JPR
Hazardous weather outlook, Jul 9, 1:43 PM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 143 PM CDT THU JUL 9 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101845- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 143 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WEST CENTRAL AND SOUTHWEST MINNESOTA THIS AFTERNOON...AND EXPAND EASTWARD ACROSS THE OUTLOOK AREA THIS EVENING AS A COLD FRONT ARRIVES. ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL LINGER IN CLOSE PROXIMITY TO FAR SOUTH CENTRAL MINNESOTA AND EASTERN PORTIONS OF WEST CENTRAL WISCONSIN FRIDAY RESULTING IN CHANCES FOR SHOWERS AND THUNDERSTORMS IN THESE AREAS. MORE THUNDERSTORMS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT...AS ANOTHER FRONT ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE ENTIRE OUTLOOK AREA.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:33 PM CDT | Special Weather Statement | MPX | Blue Earth | 42 min |
| Jul 9, 10:08 PM CDT | Special Weather Statement | MPX | Waseca | 52 min |
| Jul 10, 12:59 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Martin | 76 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.